Texas, 2016

Flash Flood in Texas, June 1, 2016

June 1, 2016 · NWS HGX · 1 event in 1 county or zone

S. low positioning itself off to the southwest, and decent lower level inflow of high moisture lead to an environment conducive to thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Favorable upper levels, with a western U.S. low positioning itself off to the southwest, and decent lower level inflow of high moisture lead to an environment conducive to thunderstorms. These clustering storms produced localized high rainfall rates that lead to flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 1, 5:48 PM CST, 42 minutes earlier.

Area forecast discussion, Jun 1, 5:48 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
648 PM CDT WED JUN 1 2016

.AVIATION...
An area of convergence in the surface flow was helping to keep an
area of showers and thunderstorms in place between IAH and HOU.
The RAP13 and the HRRR both show diminishing coverage between 01Z
and 03Z. Confidence moderate to high through 06Z.

Overnight and tomorrow still a tough forecast. The upper low
moving into N and W Texas will drift towards SE Texas and put the
area in a favored location for thunderstorm development. Tweaked
the current forecast to go with more uncertainty between 09Z and
18Z and prevailing thunderstorms in the afternoon. However, there
should be some breaks. It's just a bit tough to forecast those
breaks at this time.

40

&&

.PREV DISCUSSION... /ISSUED 314 PM CDT WED JUN 1 2016/

DISCUSSION...
Scattered thunderstorms across the area with temperatures in the
mid 80s. Storms are slow moving with heavy rain threat across
areas mainly north of a Bellville to Livingston line. These storms
continue to expand and shift northward this afternoon. Will need
to watch for the western end of the line slowing late this
afternoon and evening and possibly becoming anchored as storms
develop to the west - maintaining the light low level inflow
nearly perpendicular to the slow moving boundary then increasing
moisture transport over the boundary toward morning.

Overnight expect an MCS to form over the EWX region and track
southeast and east probably moving into the region after 3 am and
as late as 9 am. Storms may still be percolating along the
remnant boundary in the north as well. PW values slowly climbing
and Thursday morning may be close to the 1.9-2.0" value with
increasing low level south to southeast flow. Upper jet aimed into
South Texas but with a diffluent pattern over SETX with favorable
divergence. This should lead to active weather in the morning
mainly across the southern half of the region shifting slowly
inland during the afternoon. Very heavy rainfall will be possible
Thursday and may have the potential for slow moving clusters or
bands of storms. Given the high PW and motion - localized
rainfall of 4-8 inches will be a good bet...some isolated amounts
may exceed this but pinpointing where is difficult with mesoscale
features taking over Thursday morning. The upper low slows over
Central TX Thursday night/Friday and will have the potential for a
heavy rain event focused closer to the center possibly extending
into the western areas of SETX. Heavy rain threat continues
Friday with upper shear axis eventually becoming SW to NE through
the region Friday night/Saturday morning. Friday afternoon a
weakening cold front oozes its way into the area and probably
stalls close to the coast. The heavy rain threat may begin to
decrease Saturday. At some point the drier air aloft may help
nudge the active weather into the Gulf but for now will keep rain
chances going through the weekend out through Tuesday. Second push
of dry air aloft will nose down into the area Tuesday/Wednesday
and rain chances should start to taper off.

Hydrology...
Lower Brazos still undergoing extensive major to record flooding
and areas near Richmond down past Rosharon will see flooding
continue to worsen.  Additional heavy rainfall will aggravate the
ongoing flooding. Moderate to major flooding on lower San Bernard
and Colorado rivers...this area too will be under the gun for
heavy rainfall totals in the coming days.
45

MARINE...
Seas have crept up to 4 to 5 feet today with prolonged moderate
onshore flow. Expect seas to gradually fall tomorrow back to 2 to 4
feet. Light/moderate onshore winds and low seas expected through
much of the week. There will probably be periods with some locally
higher winds/seas as a series of upper level disturbances move
overhead from mid week on into the end of the week and produce
periods of unsettled weather. May see a weak frontal boundary
approach the coast later this weekend, but there is still
considerable uncertainty in regards to timing. 33

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      70  80  68  81  67 /  70  90  60  60  60
Houston (IAH)              72  83  69  83  69 /  70  90  70  70  60
Galveston (GLS)            77  82  74  81  74 /  80  90  70  80  70

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through Friday evening FOR THE FOLLOWING
     ZONES: Austin...Brazoria...Brazos...Burleson...Chambers...
     Colorado...Fort Bend...Galveston...Grimes...Harris...
     Houston...Jackson...Liberty...Madison...Matagorda...
     Montgomery...Polk...San Jacinto...Trinity...Walker...
     Waller...Washington...Wharton.

GM...NONE.
&&

Discussion...43
Aviation/Marine...40
Hazardous weather outlook, Jun 1, 10:56 AM CST, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1156 AM CDT WED JUN 1 2016

TXZ163-164-176>179-195>200-210>214-226-227-235>238-021700-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
1156 AM CDT WED JUN 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT THROUGH FRIDAY AFTERNOON.

A SERIES OF UPPER LEVEL DISTURBANCES COMING AROUND AN APPROACHING
WESTERN UPPER LOW...COUPLED WITH DEEP MOISTURE AND FAVORABLE UPPER
LEVEL WINDS...WILL INTRODUCE SCATTERED SHOWERS AND STORMS TO
SOUTHEAST TEXAS. WIDESPREAD RAINFALL TOTALS MAY AVERAGE BETWEEN 1
AND 2 INCHES TODAY AND TONIGHT...BUT THERE MAY BE ISOLATED TOTALS
THAT EXCEED 3 INCHES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SERIES OF UPPER LEVEL DISTURBANCES COMING AROUND AN APPROACHING
WESTERN UPPER LOW...COUPLED WITH DEEP MOISTURE AND FAVORABLE UPPER
LEVEL WINDS...WILL INTRODUCE PERIODS SHOWERS AND THUNDERSTORMS.
RAINFALL TOTALS OF 2 TO 4 INCHES WILL BE POSSIBLE ACROSS THE AREA
WITH LOCALIZED AMOUNTS EXCEEDING 7 INCHES.

A POSSIBLE FRONTAL BOUNDARY SLOWLY SAGGING INTO THE AREA LATER THIS
WEEKEND MAY PROVIDE ADDITIONAL NEAR COASTAL FOCUS FOR CONTINUED DAILY
PRECIPITATION INTO EARLY MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS NEED TO BE AWARE OF SEVERE WEATHER OCCURRENCES...FROM HIGH
RAINFALL RATES LEADING TO FLOODING TO DAMAGING WIND AND POSSIBLY ISOLATED
TORNADOES THURSDAY THROUGH SATURDAY.

The radar

The Houston radar (KHGX), 83 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Harris

When
June 1, 6:30 PM CST to 9:30 PM CST
Where
Harris County, 1.36 mi NW of Houston Hooks Arpt to 3.6 mi NNW of Spring
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
30.082, -95.568

High water was reported on the I-45 feeder roads at the intersection of FM 2920. High water along FM 2920 made the road impassable in various spots.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644948.